Dermatology Questions? Ask an Online Dermatologist.
Acanthosis nigricans is often associated with conditions that increase your insulin level, such as type 2 diabetes or being overweight. If your insulin level is too high, the extra insulin may trigger activity in your skin cells. This may cause the characteristic skin changes. In some cases, acanthosis nigricans is inherited.
There's no specific treatment for acanthosis nigricans. Treating any underlying conditions may cause the skin changes to fade, however. If you're overweight, losing excess pounds can help.
I understand that you have already tried skin-whitening products and microdermabrasion. Retin-A is another commonly-used product to treat this condition. Fish oil supplements may also be helpful. Laser therapy is costly but can usually decrease the amount of pigmentation.
I hope this answers your question.
The dark pigmentation has not made my skin thick or velvety, and it is not in a body fold or crease.
I am not overweight and I am not diabetic.
There is no history of acne/scarring/surgery in the area.
Having researched both acanthosis nigricans & melasma online, and seen images which I can compare to my pigmentation, it seems that melasma is more likely. Although the onset predates me taking HRT, I believe it has become more noticable since then.
It does not appear to be widely accepted that laser therapy is effective in such cases (see http://www.skinsight.com/adult/melasma-treatments.htm).